Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 148, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2004, 2:29 PM MDT for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2004, 2:29 PM MDT (20:29 UTC)
- Expired
- Sep 26, 2004, 8:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 262029 RRA
FFWMAF
NMC015-270230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM MDT SUN SEP 26 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 830 PM MDT
* AT 220 PM MDT...EMERGENCY MANAGEMENT IN EDDY COUNTY REPORTED 3 TO
4 FEET OF WATER OVER THE ROAD WHERE ROCKY ARROYO CROSSES HIGHWAY
137...OR 6 MILES WEST OF THE HIGHWAY 285/HIGHWAY 137 INTERSECTION.
AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
MODERATE TO HEAVY RAINFALL...MOVING NORTH/NORTHWEST AT 20 MPH INTO
EDDY COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND
SWOLLEN CREEKS.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
3201 10484 3296 10483 3297 10380
$$1 follow-up statement
000
WGUS74 KMAF 262341
FFSMAF
NMC015-270230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM MDT SUN SEP 26 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM MDT FOR EDDY
COUNTY...
AT 530 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER
6 FEET DEEP OVER DARK CANYON ROAD AT HILDAGO STREET IN THE
SOUTHWEST PORTION OF THE CITY OF CARLSBAD.
AT 530 PM MDT DOPPLER RADAR INDICATED LIGHT TO MODERATE HAD
CONTINUED TO FALL ACROSS THE EASTERN HALF OF EDDY COUNTY...INCLUDING
HIGHWAY 285 SOUTHEAST OF CARLSBAD. ADDITIONAL RAINFALL WILL LIKELY
AGGRAVATE FLASH FLOODING.
AT 530 PM MDT LAW ENFORCEMENT CONTINUED TO REPORTED MINOR STREET FLOODING
IN THE CITY OF CARLSBAD.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
3201 10484 3296 10483 3297 10380
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:20 PM MDT, 9 minutes earlier.
Area forecast discussion, Sep 26, 2:20 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT SUN SEP 26 2004 .SHORT TERM... SATELLITE IMAGERY SHOWS BAROCLINIC LEAF SIGNATURE WITH UPPER LEVEL TROUGH CURRENTLY CENTERED OVER SOUTHWEST PORTIONS OF NEW MEXICO. THE 6 AND 12 HOUR MODEL PROGS OF THIS UPPER LEVEL TROUGH ARE IN GOOD AGREEMENT WITH ITS POSITION AS SEEN IN CURRENT SATELLITE IMAGERY. A LARGE AREA OF WARM TOP CONVECTION CONTINUES OVER THE SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA PRESENTLY...AND WOULD EXPECT THESE SHOWERS AND THUNDERSTORMS TO CONTINUE AND PERHAPS INTENSIFY OVERNIGHT AS THE MID LEVEL COLD POOL ALOFT SEEN ON THE MORNING EPZ 500 MB UPPER AIR PLOT SLIDES FARTHER EASTWARD AND JET DYNAMICS BECOME SLIGHTLY MORE FAVORABLE ACROSS THE CWA. GROUNDS ALREADY SATURATED FROM RAINS THE PAST THREE DAYS ARE ALREADY RECEIVING ADDITIONAL RAINFALL TODAY. CONDITIONS ARE DETERIORATING ACROSS EDDY AND LEA COUNTIES IN NEW MEXICO...AND OVER BREWSTER...JEFF DAVIS...AND REEVES COUNTIES IN TEXAS. ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER VAL VERDE AND CROCKETT COUNTIES ARE PRESENTLY MOVING NORTH NORTHWEST INTO THE SOUTHERN PORTIONS OF THE TEXAS PERMIAN BASIN. BASED ON THIS AND EXPECTED RAINFALL LATER TONIGHT...HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH MONDAY MORNING. .LONG TERM... MODELS CONTINUE TO FORECAST A SLOWER PROGRESSION OF THE UPPER TROUGH ACROSS OUR COUNTY WARNING AREA. BASED ON HOW WELL THE MODELS DID WITH THE CURRENT POSITION OF THE UPPER TROUGH AND ALSO BASED ON THE GFS PROG TO KEEP SIGNIFICANT JET ENERGY WEST OF THE LOW CENTER...FEEL THAT THE SLOWER SOLUTION IS APPROPRIATE. THIS SLOWER SOLUTION WILL RESULT IN A CONTINUED WET PATTERN FOR SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH AT LEAST TUESDAY ALONG WITH COOLER THAN NORMAL MAXIMUM TEMPERATURES. MORE ZONAL MID AND UPPER LEVEL FLOW BY THURSDAY SHOULD RESULT IN A BRIEF WARMING TREND THURSDAY AND FRIDAY...BEFORE ANOTHER STORM SYSTEM APPROACHES THE AREA BY THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 72 57 77 / 50 60 40 50 CARLSBAD NM 56 72 55 75 / 100 50 40 40 DRYDEN TX 62 76 61 80 / 60 50 40 50 FORT STOCKTON TX 60 73 58 75 / 70 60 30 60 GUADALUPE PASS TX 53 68 52 69 / 70 50 40 40 HOBBS NM 57 70 55 73 / 80 50 40 50 MARFA TX 50 69 51 71 / 80 50 30 50 MIDLAND INTL AIRPORT TX 59 72 57 75 / 50 60 30 50 ODESSA TX 59 72 58 74 / 50 60 30 50 WINK TX 61 72 59 75 / 70 60 40 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH ALL COUNTIES THROUGH 10Z MONDAY MORNING. NM...FLASH FLOOD WATCH FOR EDDY AND LEA COUNTIES THROUGH 10Z MONDAY MORNING. && 67/03
Hazardous weather outlook, Sep 26, 1:30 PM MDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN SEP 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) SUN SEP 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE UPPER TRANS PECOS REGION. HEAVY RAINS TRAINING OVER THESE SAME LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL FOR ADDITIONAL FLASH FLOODING. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY. A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY... ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 5:07 AM MDT | Flash Flood Warning | MAF | Lea | 4 hr |
| Sep 26, 8:40 AM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
| Sep 26, 8:57 AM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
| Sep 26, 2:45 PM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.